Virginia, 2011

Damaging Winds in Virginia, June 11, 2011

June 11, 2011 · NWS RLX · 2 events in 1 county or zone

The area was in the warm and moist summer air, well south of a front in the Midwest. In the heat of the late afternoon, a few thunderstorms moved out of eastern Kentucky into Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The area was in the warm and moist summer air, well south of a front in the Midwest. In the heat of the late afternoon, a few thunderstorms moved out of eastern Kentucky into Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 11, 2:15 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 11, 2:15 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT SAT JUN 11 2011

.SYNOPSIS...
COLD FRONT PASSES LATE TONIGHT AND SUNDAY MORNING. DRIER AIR MOVES
SOUTH SUNDAY AFTERNOON AND EVENING. HIGH PRESSURE SUNDAY NIGHT AND
MONDAY.  WARM FRONT APPROACHES FROM SOUTHWEST BY WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
THE MORNING ADJUSTMENTS WE MADE SEEM TO BE WORKING OUT...AT LEAST SO
FAR THIS AFTERNOON.  WITH HIGHER POPS MOVED SOUTH FOR LATE
AFTERNOON.

THE MORNING CONVECTION NOW HEADING INTO HIGHER DEW POINT AIR EAST OF
THE MOUNTAINS IN VIRGINIA.

ANOTHER CONVECTIVE SWIRL/VORT MAX NEAR WHEELING AT 1730Z HEADING
INTO WESTERN PENNSYLVANIA.

TO THE MOST INTEREST TO US...CONVECTION FORMING IN KENTUCKY AHEAD OF
THE VORT MAX BETWEEN EVV AND SDF. WILL STILL KEPT THE LIKELY POP
LATE THIS AFTERNOON FOR THAT DEVELOPMENT MOVING EAST.

OUR STEERING FLOW REMAINS AT A GOOD SPEED...AROUND 30 KNOTS...NOT
TOO SLOW AND NOT TOO FAST.

AFTER THAT ROUND OF CONVECTION...HARD TO DETERMINE WHERE THE
LATE EVENING AND OVERNIGHT SHOWERS WILL BE LOCATED.

INCREASED LOWER CLOUDS LATE TONIGHT WITH FRONT.  HAVE MORE SHOWERS
RATHER THAN THUNDERSTORMS ASSOCIATED NEAR THE FRONT OVERNIGHT.  A
FEW SHOWERS
COULD LINGER SUNDAY MORNING...MAINLY E OF CKB-CRW.

THINKING THESE CLOUDS COULD LINGER INTO SUNDAY AS THE LOW LEVEL
THERMAL GRADIENT MOVES THROUGH.

DEW POINTS FINALLY BEGIN TO LOWER FROM NW TO SE SUNDAY AFTERNOON INTO
EARLY SUNDAY EVENING.

IN THE COOLER NIGHT AIR...INTRODUCED SOME FOG OVERNIGHT SUNDAY
NIGHT...MAINLY IN WEST VIRGINIA.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
FAIRLY TRANQUIL PATTERN ANTICIPATED DURING THIS PERIOD. SURFACE HIGH
PRESSURE SLIDES SOUTHEAST ACROSS THE REGION. NORTHERLY WINDS BEHIND
COLD FRONT WILL ALLOW FOR NEAR OR SLIGHTLY BELOW NORMAL
TEMPERATURES. WILL ONLY MAKE A FEW MINOR TWEAKS. ONE CONCERN
IS MORNING FOG FORMATION TO START THE PERIOD. HAD OPTED TO NOT
CONTINUE FOG TO START THIS PERIOD GIVEN EARLY SUNRISE. SIMILAR
CONDITIONS ARE ANTICIPATED ALONG THE RIVER VALLEYS TUESDAY MORNING.
WITH THIS IN MIND...WILL INCLUDE FOG DURING THE OVERNIGHT MONDAY
UNTIL AROUND 11Z TUESDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AN AREA OF LOW PRESSURE WILL DEVELOP OVER THE CENTRAL PLAINS AND
MOVE EAST. QUESTION IS WHAT DAY AND WHAT LOCATION WILL THE WARM
FRONT ARRIVE. GFS BRINGS FRONT INTO EASTERN KY/SOUTHWESTERN
WV WEDNESDAY AFTERNOON. ECMWF DELAYS THIS UNTIL WEDNESDAY
NIGHT/THURSDAY MORNING. WITH RELATIVELY MINOR DIFFERENCES...A MODEL
COMPROMISE LOOKS REASONABLE. ONCE THE LOW PRESSURE MOVES EAST OF THE
AREA...THERE WILL ONLY BE A BRIEF BREAK FROM SHOWERS AND
THUNDERSTORMS. ANOTHER SYSTEM APPROACHES FROM THE WEST FOR THE
WEEKEND. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. HAVE
USED HPC GUIDANCE FOR THIS PERIOD AS IT HANDLES THESE FEATURES
NICELY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS SHOULD INCREASE 18Z TO 21Z...ESPECIALLY
SOUTH OF HTS-CRW.  BUT SHOWERS AND THUNDERSTORMS POSSIBLE ANYWHERE
AHEAD OF THE FRONT.  THOUGH AFTER 03Z..EXPECTING MORE SCATTERED
SHOWERS THAN THUNDERSTORMS ASSOCIATED WITH THE FRONT.
LOCAL CEILINGS 1 TO 2 THSD FT AND VSBY BRIEFLY AOB 3 MILES IN ANY
CONVECTION INTO THIS EVENING.

INCREASING THE COVERAGE OF LOWER CEILINGS ASSOCIATED WITH THE FRONT
AND ITS WAKE AS DEW POINTS TRY TO GRADUALLY LOWER.  SO HAVE
WIDESPREAD CEILINGS 1 TO 2 THSD FT 08Z TO 17Z SUNDAY.  THE CEILINGS
WILL LIFT AND SCATTER OUT FROM NORTHWEST TO SOUTHEAST...BUT MAY TAKE
UNTIL SUNDAY EVENING IN THE SOUTHERN WEST VIRGINIA MOUNTAINS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING THE ROUNDS OF CONVECTION WILL VARY.
TIMING THE ARRIVAL OF THE LOWER CEILINGS ASSOCIATED WITH THE FRONT
AND IN THE WAKE OF THE FRONT MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    M    M    H    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    M

AFTER 18Z SUNDAY...
IFR IN VALLEY FOG EARLY MONDAY MORNING.

IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT OR THURSDAY

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/26
NEAR TERM...KTB
SHORT TERM...JB
LONG TERM...JB
AVIATION...KTB
Hazardous weather outlook, Jun 11, 5:00 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT SAT JUN 11 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-122200-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
600 PM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

WHILE THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW...A FEW
THUNDERSTORMS THROUGH THIS EVENING COULD PRODUCE DAMAGING WIND AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TRM

In the hours before

Special weather statement, Jun 11, 3:01 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT SAT JUN 11 2011

WVZ028>031-038>040-046-047-112200-
BARBOUR WV-BRAXTON WV-GILMER WV-HARRISON WV-LEWIS WV-POCAHONTAS WV-
RANDOLPH WV-UPSHUR WV-WEBSTER WV-
401 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORMS WILL AFFECT BARBOUR...EXTREME NORTHEASTERN
POCAHONTAS...GILMER...LEWIS...NORTH CENTRAL WEBSTER...NORTHERN
BRAXTON...RANDOLPH...SOUTHEASTERN HARRISON AND UPSHUR COUNTIES...

AT 352 PM EDT...STRONG THUNDERSTORMS WERE OVER GILMER...LEWIS..AND
BRAXTON COUNTIES.  THE STRONGEST STORM WAS LOCATED 5 MILES SOUTHEAST
OF GLENVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 35 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS THROUGH 6 PM EDT...AS THEY MOVE ACROSS NORTH CENTRAL WEST
VIRGINIA.

THIS STORM WILL BE NEAR BURNSVILLE...SAND RUN...HEATERS...AND ALUM
BRIDGE AROUND 415 PM...FALLS MILLS...AND JACKSON MILL AROUND 430
PM...WALKERSVILLE...IRELAND...STONEWALL JACKSON LAKE STATE PARK AND
WESTON AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
62 AND 109.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3891 7938 3893 7945 3889 7946 3889 7951
      3881 7951 3864 7962 3867 8101 3891 8099
      3905 8093 3911 8080 3909 8070 3913 8067
      3923 7981 3913 7983 3908 7977 3904 7976
      3896 7934

13
Local storm report, Jun 11, 3:55 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
455 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             WESTON                  39.03N 80.51W
06/11/2011  U0.50 INCH       LEWIS              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            401 PM 06/11/2011 AND 416 PM 06/11/2011

&&

NNNN
Special weather statement, Jun 11, 5:01 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT SAT JUN 11 2011

KYZ102-112300-
CARTER KY-
601 PM EDT SAT JUN 11 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CARTER COUNTY...

AT 554 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF OLIVE HILL...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR OLIVE HILL AROUND 600 PM...GRAHN AROUND 630
PM...GRAYSON LAKE STATE PARK AROUND 645 PM AND HITCHINS AROUND 700
PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
150 AND 173 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3831 8332 3835 8288 3817 8293 3817 8298
      3819 8302 3818 8306 3822 8309 3826 8316
      3824 8321 3819 8324 3819 8327 3823 8331
      3826 8333

13
Special weather statement, Jun 11, 5:09 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
609 PM EDT SAT JUN 11 2011

VAZ003-004-WVZ024-033-112345-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-MINGO WV-
609 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...DICKENSON...MCDOWELL
AND SOUTHEASTERN MINGO COUNTIES...

AT 605 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 19 MILES
EAST OF WILLIAMSON TO 10 MILES NORTHEAST OF BREAKS INTERSTATE PARK TO
3 MILES SOUTHEAST OF WHITESBURG...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR BIG ROCK...AND BREAKS INTERSTATE PARK
AROUND 620 PM...PANTHER...JOHN FLANNAGAN LAKE...AND HURLEY AROUND 630
PM...CLINTWOOD AROUND 635 PM...ROSEANN...HAYSI...AND CLINCHCO AROUND
640 PM AND IAEGER AROUND 645 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3703 8249 3713 8255 3721 8255 3729 8232
      3754 8198 3753 8205 3758 8197 3754 8184
      3751 8182 3751 8168 3741 8131 3727 8141
      3720 8156 3719 8167 3723 8173 3712 8200
      3704 8204 3703 8218 3696 8235

13

The radar

The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 11, 5:34 PM EST
Where
Buchanan County, Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.280, -82.100

Trees were blown down. A tool shed was knocked over.

Thunderstorm Wind, Buchanan

When
June 11, 5:35 PM EST
Where
Buchanan County, Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.280, -82.100

Trees were blown down across roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309746, 309747.